MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 SCREW EXTENSION, CLOSED; MISC ORTHO SURGICAL INSTR

DEPUY SPINE INC VIPER2 SCREW EXTENSION, CLOSED; MISC ORTHO SURGICAL INSTR
Model Number 286725200
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device available for evaluation: complainant part is not expected to be returned for manufacturer review/investigation.(b)(4).Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(6) reports an event as follows: it was reported during a spinal procedure when the surgeon placed the first vipercfx 7x40mm screw on v2 extension and polyaxial driver into left s1 pedicle the entire screw and extension came out of the pedicle once the screw was inserted and the pedicle removed.When inserting the second 7 x 40mm screw into the right s1 pedicle, the surgeon then tried to remove the extension tube and the tulip of the screw completely broke off from the neck of the screw.The screw had broken in the s1 pedicle.A screw removal kit was used to remove the shank of the broken screw.This was completed successfully.The procedure was completed by upsizing to an 8x50mm screw.There was a sixty (60) minute delay.It was noted no fragments were generated and the screws were easily removed.It was noted there was no consequences to the patient.Concomitant device: screwdriver (part/lot unknown, quantity 1).This report is for a v2 extension.This is report 4 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.D10, h3, h6: the device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.H11: corrected data: g4: awareness date reported on initial report as november 20, 2019 but should have been february 04, 2020.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A review of the device history record (dhr) could not be performed as no manufacturing records could be found for this part 286725200/ lot 1208mi combination.If further information becomes available, this dhr can be revisited.Customer quality investigation: the complaint device was not received for investigation.The following investigation is based on the image(s) provided.The images were reviewed, and the complaint condition could be confirmed since the screw extension and the screw tulip head appear to be stuck together and unable to be disassembled.Since the device was not returned, a dimensional inspection and a functional test were not able to be performed.A definitive assignable root cause could not be determined based on the provided information.During the investigation, no product design issues or discrepancies were observed (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device has not been received for investigation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: part number: 286725200, lot number: 1208mi.A manufacturing related potential cause was not suspected, therefore, per franchise complaint product investigation procedure no manufacturing record evaluation is required.Visual inspection: the viper2 screw extension, closed (p/n: 286725200, lot #: 1208mi, qty: 2) were returned and received at us customer quality (cq).Upon visual inspection, scratches and slight discoloration was observed on both the devices but have no impact on the functionality of the devices.Functional test: the functional test cannot be performed on the returned devices as the castle nut driver was not returned to perform the screw removal technique from the viper2 extension tube.Can the complaint be replicated with the returned devices? unable to perform.Dimensional inspection: a dimensional inspection was not performed as the internal components were inaccessible without the destruction of devices.Document/specification review since the exact date of manufacture of the devices was unidentified, reflecting the current revision of the drawings were reviewed: viper2, closed extension asm.Complaint confirmed? no, the mating devices were not returned to perform the functional test.Hence the complaint condition cannot be confirmed.Investigation conclusion: the complaint condition is unconfirmed for the viper2 screw extension, closed (p/n: 286725200, lot #: 1208mi).There is no indication that a design or manufacturing issue has caused the issue and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative:the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.A definitive assignable root cause could not be determined based on the provided information.During the investigation no product design issues or discrepancies were observed (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot a review of the device history record (dhr) could not be performed as no manufacturing records could be found for this part # 286725200/ lot # 1208mi combination.If further information becomes available, this dhr can be revisited.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER2 SCREW EXTENSION, CLOSED
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key9676062
Report Number1526439-2020-00499
Device Sequence Number18958150
Product Code LXH
UDI-Device Identifier10705034214313
UDI-Public(01)10705034214313
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286725200
Device Catalogue Number286725200
Device Lot Number1208MI
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2020
Initial Date Received by Manufacturer 11/20/2019
Supplement Date Received by Manufacturer02/06/2020
02/14/2020
03/04/2020
03/05/2020
03/10/2020
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date02/10/2020
02/18/2020
03/05/2020
03/09/2020
03/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SCREWDRIVERS
Outcome Attributed to Adverse Event Required Intervention;